Jump to content

Calcium Channel Blockers


Gena
 Share

Recommended Posts

I was just dx'd with POTs. I've been dealing with full blown symptoms since June of this year. I went to see a specialist in Birmingham at the Mitral Valve Prolapse and Dysautonomia center. She gave me a rX for Cardizem, which is a calcium channel blocker.

I've noticed most people on the forum have tried beta blockers. My doc didn't want to put me on the BB though because my heart rate and BP are so low.

I wasnt' going to get the RX filled because I'm scared of the side effects and how my body might respond. But after the awful night I had last night (bad tachycardia from a nightmare, shortness of breath and chest pain) I am desperate to find something that will alleviate these episodes.

Anyone have good or bad experiences with this type of drug? Did it lower your heart rate too much?

Thanks!

Link to comment
Share on other sites

I haven't taken a calcium channel blocker, but I just want to say that it is technically a BP-lowering drug too. I don't see how this would be any better than a beta blocker.

Maybe you could ask your doctor about trying a beta blocker -- or the Cardizem -- and take it with a pressure-raising drug, too, like Midodrine. Some people here have had luck with this combo. The Midodrine seems to counteract the BP-lowering effects while keeping the tachycardia down.

Hope times get better for you.

Amy

Link to comment
Share on other sites

I'm not on any of these meds either, but I agree with what Calypso wrote. My cardiologist told me that he wouldn't put me on a blocker without also putting me on midodrine for the reasons Calypso wrote. You'll get some more replies, though, because I know there are others on this forum who have had great success with them (which type I'm not sure!) These people, though, may be dealing with high heart rate all the time, whereas it sounds like yours is only episodic.

Maybe you could do what others have done and recommended--start really slow, with only a portion of a dose, to see what kind of effect it has and to build up to a full dose?

good luck!

Link to comment
Share on other sites

i have not had good experiences with calcium channel blockers. but that doesn't mean other people wouldn't do well. low dose bb don't tend to decrese things that much. i took them when my bp was 90/50 and didn't really have any problems except a little more fatigue. you can always just ask the pharmacist for a few pills and try it. we never know whether things are going to help unless we try them. as scary as that is. good luck morgan

Link to comment
Share on other sites

I took a calcium channel blocker on and off for several years. Once before I was diagnosed and they suspected I had a heart attack and the other time it was given to me when I was having BAD esophageal spasms that felt like a heart attack mixed with food poisoning. My POTS cardiologist said that calcium channel blockers are horrible for people with vasovagal disturbances. I did develop a strange arrythmia and had almost constant chest/shoulder blade pain. That was the second time. The first time, I felt so awful that I did not know the difference between meds or no meds. When I stopped it, I did have less chest pain. My bp never changed on the calcium channel blocker. I occasionally have low bp, but I usually have high bp that drops suddenly to the lower end of normal. Like I go from 140/95 (that is my usual reading) to 105/60 in a short amount of time. I got the diagnosis of NCS because of that sudden drop. If I push it, my bp will continue to drop some of the time. Sometimes when I stand, my adrenaline kicks in and my bp goes up to like 165/110, so my calcium channel blocker experience might be different. Personally, I think beta blockers are best for us.

Link to comment
Share on other sites

Thanks everyone for your responses. I wanted to try midodrine in combo with the Cardizem, but when I spoke with nurse at the center in Birmingham she said they absolutely do not write RX for midodrine. She said they take most of their patients off of it if they are already on it when they become patients there.

She didn't give me a straight answer as to why. I may start taking the Cardizem tonight, so I hope it goes well!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...